Illinois, 2013Flooding in Illinois, January 17 to 26, 2013
January 17 to 26, 2013 · NWS PAH · 7 events in 7 counties and zones
Minor flooding occurred along several rivers in southern Illinois. The rivers rose above flood stage in response to the heavy rain event on the 12th and 13th, followed by some lighter wintry precipitation events during the middle of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding occurred along several rivers in southern Illinois. The rivers rose above flood stage in response to the heavy rain event on the 12th and 13th, followed by some lighter wintry precipitation events during the middle of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 17, 5:43 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 17, 5:43 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
543 AM CST THU JAN 17 2013
.UPDATE...
ISSUED AT 543 AM CST THU JAN 17 2013
THE AVIATION SECTION HAS BEEN UPDATED FOR THE 12Z TAF ISSUANCE.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 337 AM CST THU JAN 17 2013
THE UPPER LOW IS MOVING EASTWARD THROUGH LOUISIANA AT THIS
TIME...AND WILL BE WELL SOUTHEAST OF OUR REGION BY THE END OF THE
DAY. THE ASSOCIATED HIGH CLOUD SHIELD IS JUST ABOUT TO CLEAR OUR
EASTERN COUNTIES...BUT CLOUDS IN THE 4-5KFT LAYER ARE ALREADY
MOVING BACK IN FROM THE NORTHWEST.
SURFACE HIGH PRESSURE WILL BUILD ACROSS THE AREA THROUGH THE
DAY...AS THE STORM SYSTEM PUSHES FARTHER AWAY. SO GUSTY NORTH
WINDS CAN BE EXPECTED. NOT SURE HOW PREVALENT THE 4-5KFT CLOUDS
WILL BE...BUT GUIDANCE HINTS AT THE BEST COVERAGE AROUND
MIDDAY...WITH A GOOD CLEARING TREND THROUGH THE LAST HALF OF THE
AFTERNOON. CONSENSUS OF GUIDANCE LOOKS GOOD ADVERTISING A MODEST
WARM UP TO NEAR NORMAL LEVELS.
THE MODELS AGREE THAT SURFACE HIGH PRESSURE WILL BRIEFLY SETTLE
OVER THE REGION AROUND 12Z FRIDAY BEFORE QUICKLY SHIFTING TO THE
SOUTH OF THE AREA FRIDAY INTO SATURDAY. A VERY STRONG PRESSURE
GRADIENT WILL DEVELOP FRIDAY THROUGH SATURDAY...BETWEEN THE HIGH
TO OUR SOUTH AND A COLD FRONT APPROACHING THE AREA FROM THE
NORTHWEST LATE SATURDAY.
WINDS WILL BRIEFLY DIE OFF LATE TONIGHT...SO GOOD RADIATIONAL
COOLING IS EXPECTED FOR AT LEAST A FEW HOURS. CONSENSUS OF
GUIDANCE SEEMS REASONABLE...WITH MOST LOWS AROUND 20. SOUTH WINDS
WILL PICK UP A BIT ON FRIDAY ESPECIALLY IN THE NORTH...BUT THEY
WILL STAY UP THROUGH FRIDAY NIGHT AND INCREASE SOME MORE ON SATURDAY.
SOME GUSTS UP TO 30 MPH WILL BE POSSIBLE SATURDAY.
AS FOR TEMPERATURES...STAYED CLOSE TO CONSENSUS ON FRIDAY AND
SATURDAY...BUT WITH PERSISTENT WINDS EXPECTED...LEANED CLOSER TO
THE MILDER MET GUIDANCE FRIDAY NIGHT.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 337 AM CST THU JAN 17 2013
DOMINATING THE LONG TERM PATTERN WILL BE AN UPPER LEVEL RIDGE
ANCHORED OVER THE WEST...WITH A TROUGH IMPACTING THE EASTERN TWO
THIRDS OF THE NATION. THIS WILL RESULT IN PREDOMINANT NORTHWEST FLOW
AND UNSEASONABLY COLD TEMPERATURES THROUGH THE PERIOD.
TWO COLD FRONTAL PASSAGES ARE STILL FORECAST TO PLUNGE THE REGION
DEEPER INTO ARCTIC AIR. THE FIRST FRONT WILL PUSH THROUGH SATURDAY
NIGHT. THIS WILL BEGIN THE DROP IN TEMPERATURES...WHICH WILL ONLY
MAGNIFY WITH THE SECOND FRONTAL PASSAGE EARLY MONDAY. AT THIS
POINT...BOTH FRONTAL PASSAGES APPEAR TO BE FREE OF PRECIPITATION AS
THE AIR ACCOMPANYING THE ARCTIC PLUNGE WILL BE INCREDIBLY DRY.
THERE IS SOME UNCERTAINTY AS TO HOW COLD THE MODIFIED ARCTIC AIR
MASS WILL BE BY THE TIME IT ARRIVES...AND MUCH OF THIS WILL DEPEND
ON THE ORIENTATION OF THE SURFACE RIDGE AXIS. AT THIS POINT...THE
GFS IS THE FURTHEST EAST WITH THE RIDGE...THE GEM THE FURTHEST
WEST...WITH THE ECMWF A GOOD COMPROMISE. AS A RESULT...LONG TERM
TEMPERATURES ARE REFLECTIVE OF A GUIDANCE BLEND...WEIGHTED SLIGHTLY
IN FAVOR OF THE ECMWF. MONDAY AND TUESDAY PROMISE TO BE THE COLDEST
DAYS AS HIGHS ONLY REACH THE 20S OVER MOST OF THE AREA. THE COLDEST
MORNING WILL BE TUESDAY...WITH LOWS 10 TO 15. A LACK OF SNOW COVER
SHOULD TEND TO KEEP TEMPERATURES FROM PLUMMETING ANY FURTHER.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY NIGHT)
ISSUED AT 343 AM CST THU JAN 17 2013
NOT SURE HOW PERSISTENT LOW VFR CEILINGS WILL BE ACROSS THE
TERMINALS THIS MORNING...BUT CANNOT RULE OUT A FEW HOURS OF
CEILINGS. LOOKING AT SATELLITE IMAGERY OVER NORTHERN MISSOURI AND
WEST CENTRAL ILLINOIS...SOME SCATTERED TO BROKEN MVFR CLOUDS ARE
PUSHING SOUTH TOWARD THE AREA. GUIDANCE HINTS AT A POTENTIAL
CEILING IN THE 1.5-2KFT LAYER OVER ALL SITES AROUND 18Z. GIVEN THE
SIGNIFICANTLY LESS THAN SOLID LOOK OF THIS LAYER
UPSTREAM...MENTIONED A SCATTERED DECK AT THAT LEVEL...BUT KEPT
THE CEILINGS VFR. THE CLOUDS SHOULD RAPIDLY PUSH EAST OF THE AREA
LATER THIS AFTERNOON...LEAVING CLEAR SKIES FOR TONIGHT.
NORTH WINDS WILL BE OCCASIONALLY GUSTY THROUGH THE DAY AT ALL
SITES. THEY WILL GRADUALLY SUBSIDE THROUGH THE EVENING AND BECOME
CALM TOWARD DAYBREAK FRIDAY. NOT LIKELY TO SEE ANY FOG DEVELOPMENT
LATE IN THE PERIOD...BUT CANNOT COMPLETELY RULE OUT SOME MVFR
CONDITIONS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM....RP
AVIATION...DRS
Hazardous weather outlook, Jan 17, 3:59 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CST THU JAN 17 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CST THU JAN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
VERY COLD AIR WILL OVERSPREAD THE REGION MONDAY AND TUESDAY. NORTH
WINDS MONDAY NIGHT WILL CREATE WIND CHILLS IN THE SINGLE DIGITS
ACROSS MUCH OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND THE
PENNYRILE REGION OF WEST KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DRS
Flood, Pulaski
- When
- January 17, 9:00 AM CST to January 26, 6:00 PM CST
- Where
- Pulaski County, New Grand Chain to 3.27 mi ESE of Levings
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.250, -89.020
Minor flooding occurred along the Ohio River near Grand Chain. Some low-lying parks and woodlands near the river were underwater.
Flood, Gallatin
- When
- January 17, 9:00 AM CST to January 26, 6:00 PM CST
- Where
- Gallatin County, Shawneetown to 0.26 mi SW of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Minor flooding occurred along the Ohio River near Shawneetown. Some low-lying fields and woodlands near the river were underwater.
Flood, Wabash
- When
- January 17, 9:00 AM CST to January 25, 6:00 AM CST
- Where
- Wabash County, 1.47 mi ESE of Mt Carmel to 1.83 mi E of Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.416, -87.743
Minor flooding occurred along the Wabash River near Mt. Carmel. Some low-lying parks and woodlands near the river were underwater.
Flood, Jackson
- When
- January 17, 9:00 AM CST to January 19, 4:00 PM CST
- Where
- Jackson County, 2.77 mi WSW of Murphysboro to 1.47 mi WSW of Murphysboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.761, -89.379
Minor flooding occurred along the Big Muddy River near Murphysboro. Some low-lying parks and woodlands near the river were underwater.
Flood, White
- When
- January 17, 5:00 PM CST to January 26, 2:00 PM CST
- Where
- White County, Carmi to 1.68 mi SW of Carmi
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.080, -88.170
Minor flooding occurred along the Little Wabash River near Carmi. Some low-lying parks and woodlands near the river were underwater.
Flood, Massac
- When
- January 20, 9:00 AM CST to January 26, 6:00 PM CST
- Where
- Massac County, Brookport to 1.77 mi WSW of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding occurred along the Ohio River near Brookport. Some low-lying parks and woodlands near the river were underwater.
Flood, Alexander
- When
- January 22, 9:00 AM CST to January 25, 6:00 PM CST
- Where
- Alexander County, 1.02 mi ENE of Cairo to 2.48 mi ESE of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.005, -89.163
Minor flooding occurred along the Ohio River near Cairo. Some low-lying parks and woodlands near the river were underwater.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, January 17 to 22, 20132 deaths · 17 events
- Cold in Illinois, January 17, 20131 death · 1 event
- Winter Storm and Strong Wind in North Carolina, January 17 to 18, 2013$500,000 · 8 events
- Winter Weather in Virginia, January 17 to 18, 201330 events
- Winter Weather in Tennessee, January 17, 2013$35,000 · 2 events
- Damaging Wind in North Carolina, January 17, 2013$30,000 · 65 kt wind · 1 event
- Heavy Snow in Tennessee, January 17, 201322 events
- Heavy Snow in Virginia, January 17 to 18, 201318 events
- Winter Weather in North Carolina, January 17, 201318 events
- Heavy Snow and Winter Weather in Alabama, January 17, 201314 events
- Winter Storm in Virginia, January 17 to 18, 20138 events
- Winter Weather in Mississippi, January 17, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429261, 429273, 429274, 429275, 429276, 429267, 429257.